Thursday, 12 January 2012

Acne medication update

I've been on the acne medication that I posted about in September for five months now so I thought it was about time I did a little update post!

So, I've been taking Isotretinoin the past five months. The ones I take are called Isotretinoin Portfarma, which is just a brand name, Accutane, Decutan and Roaccutane are the most common brand names, but these are all pretty much the same drug. As I said in my 1 month update I took 30 mg the first month but then my dermatologist and I decided to raise the dose to 50mg per day and we've stuck to that. So I take one 20 mg tablet in the mornings/lunchtime and then in the evenings I take one 10 mg and one 20 mg tablet.

I've been really lucky so far with the side effects. I haven't had much trouble with my contact lenses, which was one of my main worries when I started because dry eyes is a common side effect and they actually recommend that you don't use contacts during your treatment. I think the main reason this is is that I use monthly contacts as opposed to daily ones, so they breathe a lot better and you can even sleep in them (I don't think it's recommended, but it has happened on occasion) without your eyes getting super dry. I've been very careful not to fall asleep before I take them out, as I don't want to test my luck, and I also try to take them out when I get home from school, just to give my eyes a rest.
Another common side effect is a dry mouth, which hasn't been much of a problem for me except when I give presentations at school, then my mouth tends to get a bit dry. But that's easily solved by having a glass of water with you. :)

My lips haven't been too bad either, they're dry, but I (thankfully) haven't experienced any cracking at the corners of my mouth or anything like that (I was really worried about that!) and I'm really careful always to have a lipbalm (or two) with me wherever I go.

My skin hasn't been terribly dry either. For a while I was using the Body Shop's intense moisturiser form their vitamin E range, but that's run out so I decided to try their vitamin E night cream instead. I use that in the evenings and in the mornings on any really dry bits, otherwise I just use my seaweed moisturiser (also from TBS). About a week ago I started getting flaky skin around my hairline on my forehead, which was not very nice, but I just dabbed the vitamin E cream onto those areas and you could hardly tell! My hands tend to get a bit dry and red but I either use a hand cream or an eczema cream that my dermatologist prescribed me.
I got a very minor nosebleed the day before yesterday, but I knew that could happen so it wasn't a huge deal.

I can't think of any other side effects I'm having, those might sound like a lot (they don't to me though) but I'm really getting off easy. Two of my close friends have taken these tablets and they were so much worse.

Now, for the actual reason I'm taking this medication, the acne!
It's really, really hard to notice a difference on yourself, as it happens so gradually, but my acne is almost completely gone. I haven't developed any new spots in at least a month but I still have a few lumps under the surface of my skin, which we want to get rid of before I stop taking the medication. My main problem is that I have red areas wherever I've had spots, which bug me a bit, but they'll fade in time. My cheeks are also a bit red, but my dermatologist told me that the redness was a side effect from the tablets so maybe the red spots will fade more when I've stopped taking them (fingers crossed).

I think that's all I have to say. I think I've got a month left of taking the tablets, but if those little lumps haven't gone by them we might do an extra month. I'm really happy with the treatment, mainly because I've been so lucky with the mild side effects.

Hope you're having a pleasant week and hello to the two new followers I got this week *waves*. :)